Pseudotumor Cerebri – Say What?

Author: No Comments Share:
pseudotumor cerebri, intracranial hypertension birth control fluoroquinolones
If you are reading this, you might be thinking to yourself, “there she goes again, writing about some arcane medical condition that few can pronounce much less define” or “why in the world would I need to know about pseudotumor cerebri?” Well, let me tell you. If you are a woman who uses a progestin based hormonal birth control like Norplant, Depo Provera or the Mirena/Skyla/Lilleta IUDs, then your risk of this disabling condition increases significantly. We wrote about this previously here.  New research shows another commonly used class of medications, the fluoroquinolone antibiotics, also increases the risk of this condition. If you are a woman who uses one of these forms of birth control plus a fluoroquinolone antibiotic, then your risk may increase even more. So, why am I writing about another complicated medical topic? Put simply, knowing about these conditions may just save your life or the life of someone you love.

What is Pseudotumor Cerebri?

Pseudotumor cerebri, also called intracranial hypertension, is a serious neurological condition marked by excessive cerebral spinal fluid (CSF) induced pressure in the skull. The increased CSF puts pressure around the brain mimicking symptoms of a stroke or a tumor, including severe headache, vision changes, even vision loss, synchronous pulsatile tinnitus (pulse based ringing in the ears described as a whooshing sound), and nausea. Many women who experience these symptoms are misdiagnosed with migraines or led to believe that it’s ‘all in their head’ – pun intended. If sufficient intracranial pressure builds up other symptoms  develop including sharp nerve pain in the arms, legs, and back, severe neck stiffness, nausea/vomiting, numbness or tingling in hands, feet, and face, depression, exercise intolerance, and memory difficulties. These symptoms occur absent a tumor, hence the name pseudo or false tumor, and absent other disease processes.

Though considered rare with only about 6000 cases a year, as many as 93% of those cases appear to be women of childbearing age, many of whom used hormonal contraceptives and/or are overweight (>30BMI). The progestin in hormonal contraceptives may be largely responsible for the increased incidence in women, with implanted devices or like Norplant and the progestin based IUDs, Mirena and it’s sister IUDs Skyla  and Lilleta or the injected Depo Provera among the leading culprits. A connection between pseudotumor cerebri and the progestins used in contraceptives was postulated over 20 years ago, but has only recently come to the forefront with the Mirena lawsuits.

Fluoroquinolone Antibiotics and Pseudotumor Cerebri

Like the connections between the progestin based birth control and pseudotumor cerebri, an association with fluoroquinolone antibiotics was hypothesized decades ago. The first case reports appeared in the literature in the late 1960s and continued with each new iteration of fluoroquinolone antibiotic. Only recently, with the increased recognition of fluoroquinolone side effects, has this connection come to the forefront. A new adverse events study shows the fluoroquinolone antibiotics (Cipro, Levaquin and the like), shows a direct link.

In the most recent study, researchers reviewed data from the LifeLink database, an administrative claims database that captures bills paid to health providers insurers and managed care plans, for all cases of pseudotumor cerebri/intracranial hypertension within 15 and 30 days of a flouroquinolone prescription. They found the relative risk of pseudotumor cerebri 5.6 times higher in recent fluoroquinolone antibiotics compared to none users. The researchers calculated the fluoroquinolones might account for as many as 2000 of the estimated 6000 cases annually. Sit with that one for a moment. Fully a third of the cases corresponded to recent fluoroquinolone use.

Since access to the full article was not possible, it is not clear how many of those women were also using hormonal contraceptives, but given that the average age was 33 years, there is a good chance there were many in both the total sample and the fluoroquinolone group. Moreover, given the mechanisms of action of the progestins and the endocrine factors associated with this condition, I suspect that the combination of hormonal birth control and fluoroquinolones would produce more than a simple additive risk calculation. It is likely the effects of the two drugs are synergistic. The progestins may have set the stage, but the fluoroquinolones pulled the curtain. Once again, however, there appear to be no data regarding combined effects available in the literature.

Also confirmed in the LifeLink study, a 2.5 times increased risk with tetracycline antibiotics. Other medications associated with this condition include the acne medications Accutane and Tretinoin which induce excessive Vitamin A, corticosteroid withdrawal, and growth hormone.

Take Home

If you are a woman who uses a progestin only contraceptive, especially if you are overweight, be wary of also using a fluoroquinolone or tetracycline antibiotic. If you experience unexplained headaches, changes in vision or hearing, nerve pain or any of the other symptoms associated with this condition, see your physician ASAP.

We Need Your Help

Hormones Matter needs funding now. Our research funding was cut recently and because of our commitment to independent health research and journalism unbiased by commercial interests we allow minimal advertising on the site. That means all funding must come from you, our readers. Don’t let Hormones Matter die.

Yes, I’d like to support Hormones Matter.

Print Friendly, PDF & Email
Share
Previous Article

Underinsured, Underdiagnosed and Anonymous: The Reality of Being a Woman in America

Next Article

DES Tears Flow Across Each Generation

You may also like

Leave a Reply

Your email address will not be published. Required fields are marked *